FREE subscriptions for doctors and students... click here
You have 3 more open access pages.
The nausea and vomiting associated with some chemotherapy regimes is a cause
of much anxiety amongst patients. Effective control of chemotherapy-induced nausea
and vomiting is therefore a primary goal for the clinician.
occurs soon after the administration of a cytotoxic drug, chemotherapy-induced
emesis should only be diagnosed when other possible causes of vomiting have been
- brain metastasis
- obstruction by the tumour
- unrelated causes, e.g. gastroenteritis or gastric ulcer
Specialists recognise three phases of nausea and vomiting associated with chemotherapy:
- 'acute' (occurring within 24 hours of administration of chemotherapy);
'delayed' (occurring more than 24 hours after administration and lasting for up
to 5-7 days)
- 'anticipatory' (occurring on the day or hours leading up
to chemotherapy) -aticipatory nausea and vomiting generally only develop when
previous chemotherapy has been followed by severe nausea and vomiting, and is
believed to represent a conditioned response
and Therapeutics Bulletin 2005; 43 (8):57-61.
- Grunberg, SM. & Hesketh,
PJ.. Control of chemotherapy-induced emesis. New Engl. J. Med. 1993;329(24): 1790-1796.
Last reviewed 01/2018